Oral Contraceptives, Testosterone, and Sexuality in Women
Does oral contraceptive-induced reduction in free testosterone adversely affect the sexuality or mood of women? Oral contraceptives (OC's) are the most widely used form of reversible contraception. However, it is not known why, for some women, OC's have negative effects on sexuality. This study will explore the relationship between levels of sexual interest, enjoyment, and activity with serum hormone levels (testosterone).
Researchers at the Kinsey Institute monitored changes in plasma androgen levels (including total testosterone (T), free testosterone (FT), dehydro-epiandrosterone-sulfate (DHEA-S) in women after 3 months on the pill. They found some support for the relationship between the decrease in androgen levels and reduction in sexual interest. However, not all of the women starting on oral contraceptives reported adverse changes in sexual interest and there was no relationship between the hormonal changes and mood. The findings support the idea that some women may be more sensitive to hormonal changes than others.
Graham, C.G., Bancroft, J., Doll, H.A., Greco, T., Tanner, A. (2007). Does oral contraceptive-induced reduction in free testosterone adversely affect the sexuality or mood of women? Pyschoneuroendocrinology, in press. pdf
FUNDED BY :
BACK to current research
© 1996- , Kinsey Institute / Indiana University